Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 211, NWS Dodge City, KS

July 25, 2005Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 25, 2005, 7:32 PM CDT for Ellis County, Kansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2005, 7:32 PM CDT (00:32 UTC)
Expired
Jul 25, 2005, 8:15 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 147 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 7:50 PM CDTTSTM WND DMG6 Ne Hays, KS2-3 INCH DIAMETER TREE DOWN
Jul 25, 8:00 PM CDTTSTM WND GST 607 N Victoria, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 951 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
951 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2570 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 260032
SVRDDC
KSC051-260115-
/O.NEW.KDDC.SV.W.0211.050726T0032Z-050726T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
732 PM CDT MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ELLIS COUNTY IN CENTRAL KANSAS.

* UNTIL 815 PM CDT

* AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
  LOCATED NEAR YOCEMENTO...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHERN ELLIS COUNTY...
  YOCEMENTO...
  CATHERINE...
  EMMERAM...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3904 9954 3886 9951 3887 9904 3913 9905

$$

GRZYWACZ
2 follow-up statements
000 
WWUS53 KDDC 260053
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
753 PM CDT MON JUL 25 2005

KSC051-260115-
/O.CON.KDDC.SV.W.0211.000000T0000Z-050726T0115Z/
ELLIS KS-
753 PM CDT MON JUL 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN ELLIS COUNTY
UNTIL 815 PM CDT...

AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR CATHERINE...AND
MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHERN ELLIS COUNTY...
  EMMERAM...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3904 9954 3886 9951 3887 9904 3913 9905

$$

GRZYWACZ
000 
WWUS53 KDDC 260112
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
811 PM CDT MON JUL 25 2005

KSC051-260121-
/O.EXP.KDDC.SV.W.0211.000000T0000Z-050726T0115Z/
ELLIS KS-
811 PM CDT MON JUL 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ELLIS COUNTY WILL
EXPIRE AT 815 PM CDT...

AT 810 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

AT 750 PM CDT A TRAINED WEATHER SPOTTER REPORTED A 2 TO 3 INCH 
DIAMETER TREE DOWN NEAR CATHERINE.

LAT...LON 3904 9954 3886 9951 3887 9904 3913 9905

$$

&

GRZYWACZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:22 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 25, 3:22 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
322 PM CDT MON JUL 25 2005

.DISCUSSION...

DAYS 1-2...

CHANGE IS THE THEME FOR THIS FORECAST PERIOD...AND A WELCOME ONE FOR
MANY ACROSS SW KS. THE 500MB ANALYSIS SHOWED A WAVE MOVING ACROSS
MANITOBA WITH A TRAILING TROF AXIS EXTENDING TO THE SOUTHWEST DOWN
TO NEVADA. A COLD FRONT ASSOCIATED WITH THE CANADIAN SYSTEM WAS
LOCATED OVER SOUTH DAKOTA THIS MORNING AND HAS SINCE MADE PROGRESS
SOUTH INTO NORTHERN NEBRASKA. A SURFACE TROF STRETCHED FROM NEAR EHA
TO NORTH CENTRAL KS WHERE SOME ISOLATED STORMS ARE DEVELOPING. WILL
CARRY A SLIGHT CHC FOR ISOLATED STORMS EARLY ON TO COVER.

THE FRONT WILL CONTINUE SOUTH OVERNIGHT AND EARLY TUESDAY, ARRIVING
IN DDC IN THE 9-12Z TIMEFRAME AS THE TRAILING UPPER TROF OVER NV
MOVES EAST IN OUR DIRECTION AS WELL. THE BIG CHALLENGE IS WHERE TO
PUT THE HIGHEST POPS WITH THE FRONT. THE GFS/WRF, WHICH IVE SEEN DO
BETTER LATELY THAN THE NAM IN CONVECTIVE FORECASTING, SUGGEST THAT
THERE WILL BE A LARGE CLUSTER OF POST-FRONTAL TSTORMS ACROSS NORTHERN
KS OVERNIGHT INTO EARLY TUESDAY. THE ETA IS FARTHER SOUTH WITH THE
PRECIP BULLSEYES, KEEPING IT ALONG THE FRONT. LOOKING BACK ABOUT A
WEEK AGO, A FRONT MOVED INTO SOUTHWEST KANSAS AND PRODUCED WIDESPREAD
CONVECTIVE PRECIP WELL NORTH OF THE FRONT IN THE HYS AREA AND DDC
DIDNT GET A DROP OUT OF IT (THE NAM DID HORRIBLE, GFS/WRF DID MUCH
BETTER). A SIMILAR SITUATION MAY UNFOLD AGAIN TONIGHT AND EARLY
TOMORROW, SO I WAS HESITANT TO KEEP LIKELY POPS GOING FOR THE
SOUTHERN HALF OF THE CWA. ANOTHER CHALLENGE COMES WITH
TEMPERATURES. THE NAM/UKMET BOTH SUGGEST LOW CLOUD COVER WILL HANG
AROUND MOST OF THE DAY WITH COLD ADVECTION FROM THE NORTHEAST, AS IS
OCCURRING NORTH OF THE FRONT TODAY. THERE WILL BE A LOW DIURNAL
VARIATION DUE TO THE THIS AND WILL GO FOR HIGHS IN THE LOW 70S TO
NEAR 80 AT MED LODGE.

SKIES WILL CLEAR OUT TUESDAY NIGHT AS THE UPPER TROF AXIS SHIFTS
EAST AND SURFACE HIGH PRESSURE SLIDES SOUTH. THIS WILL MAKE FOR A
DECENT SETUP FOR NIGHTTIME RADIATIONAL COOLING. THE GUIDANCE IS
SUGGESTING AT OR NEAR RECORD LOWS FOR TUESDAY NIGHT (RECORD FOR DDC
IS 54). AFTER DISCUSSING WITH COLLEAGUES, GROUND TEMPERATURES ARE
STILL VERY WARM AND THIS MAY HAVE AN EFFECT ON HOW COOL THINGS GET,
AS WELL AS HOW MUCH RAIN FALLS. SO HAVE DECIDED TO NOT GO QUITE
THAT LOW BUT STILL IN THE MID TO UPPER 50S...NEVERTHELESS, A BIG
CHANGE FROM WHAT WEVE SEEN RECENTLY.

WITH SUNNY SKIES ON WEDNESDAY TEMPS SHOULD REBOUND INTO THE 80S WITH
LIGHT WINDS AS SURFACE RIDGE AXIS MOVES ACROSS THE AREA.

DAYS 3-7...

FORECAST CHALLENGES FOR THIS EXTENDED PERIOD ARE TEMPERATURES.
WARMING BEGINS THURSDAY AS UPPER TROUGH MOVES EAST AND UPPER RIDGING
BEGINS TO MOVE INTO WESTERN KANSAS BY FRIDAY. THIS RIDGE LOOKS
PERSISTENT ON ECMWF MODEL THROUGH MONDAY GIVING HIGHS IN THE 90S AND
LOWS IN THE 60S. THE GFS MODEL TRIES TO BRING SOME COOLING JUST
NORTH OF AREA BY MID WEEK BECAUSE OF SHORTWAVE ENERGY IN THE
NORTHERN BRANCH ACROSS THE NORTH CONUS, BUT THIS SHOULD NOT EFFECT
SOUTHWEST KANSAS WEATHER AND WENT MAINLY WITH ECMWF HEIGHTS AND
FORECAST.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  73  57  80 /  50  50   0   0
GCK  65  71  56  81 /  50  50   0   0
EHA  65  73  56  81 /  40  40  20   0
LBL  66  75  57  81 /  40  40  10   0
HYS  66  72  56  81 /  70  70   0   0
P28  71  80  60  81 /  50  50  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

LACY/06
Hazardous weather outlook, Jul 25, 5:02 AM CDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
502 AM CDT MON JUL 25 2005

KSZ030-031-043>046-061>066-074>081-084>090-261000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
502 AM CDT (402 AM MDT) MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

HIGH TEMPERATURES WILL NEAR 100 DEGREES AGAIN TODAY WITH
CONSIDERABLE RELATIVE HUMIDITY MAKING FOR VERY UNCOMFORTABLE
CONDITIONS OUTDOORS.

A COLD FRONT WILL BE HEADED SOUTH ACROSS THE AREA TONIGHT BRINGING
THUNDERSTORMS TO MOST OF THE AREA. THE STORMS WILL PRODUCE LIGHTNING,
VERY HEAVY RAINS, SMALL HAIL AND STRONG GUSTY WINDS, BUT ARE NOT
EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

18

In the hours before

Local storm report, Jul 25, 5:05 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
505 PM CDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND GST     10 NNE GARDEN CITY      38.11N 100.79W
07/25/2005  80 MPH           FINNEY             KS   TRAINED SPOTTER

            ESTIMATED TSTM GUST. PEA SIZE HAIL ALSO OBSERVED

&&

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:27 PM CDTSevere Thunderstorm WarningDDCStanton34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.